Alert archive / Virginia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 66, NWS Blacksburg, VA

June 22, 2015Henry County, Patrick County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 22, 2015, 4:59 PM EDT for Henry County, Patrick County, City of Martinsville, Virginia. It was in force for 61 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2015, 4:59 PM EDT (20:59 UTC)
Expired
Jun 22, 2015, 6:00 PM EDT
In force
61 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties City of Martinsville, VA, Henry County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 46 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 5:05 PM EDTHAIL 15 Nw Spencer, VAMOSTLY PEA SIZE HAIL WITH SOME DIME TO QUARTER SIZE MIXED IN.
Jun 22, 5:30 PM EDTTSTM WND DMG2 Wnw Martinsville City, VATREE DOWN ON HOUSE
Jun 22, 5:31 PM EDTTSTM WND DMG1 Se Martinsville City, VATREE DOWN
Jun 22, 5:31 PM EDTTSTM WND DMG2 Ssw Martinsville City, VAMANY TREES DOWN
Jun 22, 5:31 PM EDTTSTM WND GST 61Martinsville City, VAWEATHERBUG SITE AT THE VIRGINIA MUSEUM OF NATURAL HISTORY
Jun 22, 5:33 PM EDTTSTM WND DMG2 Se Martinsville City, VATREE DOWN
Jun 22, 5:35 PM EDTTSTM WND DMGMartinsville City, VAMULTIPLE TREES DOWN AND POWER OUTAGES ACROSS MARTINSVILLE, ESPECIALLY THE NORTHERN SIDE OF THE CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2015-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2015-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

258 
WUUS51 KRNK 222059
SVRRNK
VAC089-141-690-222200-
/O.NEW.KRNK.SV.W.0066.150622T2059Z-150622T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT MON JUN 22 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PATRICK COUNTY IN SOUTHWESTERN VIRGINIA...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  THE CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA...

* UNTIL 600 PM EDT

* AT 458 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SANVILLE...
  MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MARTINSVILLE...
  AXTON...
  SPENCER...
  BASSETT...
  AND LEATHERWOOD. 

THIS INCLUDES THE MARTINSVILLE SPEEDWAY AND MARTINSVILLE AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE HAIL 
CAPABLE OF PRODUCING DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3668 8022 3671 8017 3677 8001 3680 7983
      3679 7980 3680 7979 3680 7976 3679 7976
      3682 7973 3683 7965 3660 7970 3654 8014
      3654 8015
TIME...MOT...LOC 2058Z 266DEG 24KT 3668 8010 

HAIL...1.25IN
WIND...60MPH
 
$$

WP
3 follow-up statements
529 
WWUS51 KRNK 222119
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT MON JUN 22 2015

VAC141-222128-
/O.CAN.KRNK.SV.W.0066.000000T0000Z-150622T2200Z/
PATRICK VA-
519 PM EDT MON JUN 22 2015

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN PATRICK COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE PATRICK COUNTY. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3657 8005 3667 8006 3669 8007 3675 8000
      3678 7983 3680 7976 3679 7976 3682 7972
      3683 7965 3660 7970 3656 8003
TIME...MOT...LOC 2118Z 269DEG 20KT 3669 7996 

$$

VAC089-690-222200-
/O.CON.KRNK.SV.W.0066.000000T0000Z-150622T2200Z/
HENRY VA-CITY OF MARTINSVILLE VA-
519 PM EDT MON JUN 22 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR
HENRY  AND THE CITY OF MARTINSVILLE...

AT 518 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FIELDALE...
MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE...
AXTON...
SPENCER...
BASSETT...
AND LEATHERWOOD. 

THIS INCLUDES THE MARTINSVILLE SPEEDWAY AND MARTINSVILLE AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3657 8005 3667 8006 3669 8007 3675 8000
      3678 7983 3680 7976 3679 7976 3682 7972
      3683 7965 3660 7970 3656 8003
TIME...MOT...LOC 2118Z 269DEG 20KT 3669 7996 

HAIL...1.00IN
WIND...60MPH
 
$$

WP
899 
WWUS51 KRNK 222132
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 PM EDT MON JUN 22 2015

VAC089-690-222200-
/O.CON.KRNK.SV.W.0066.000000T0000Z-150622T2200Z/
HENRY VA-CITY OF MARTINSVILLE VA-
532 PM EDT MON JUN 22 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR
CENTRAL HENRY  AND THE CITY OF MARTINSVILLE...

AT 531 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
MARTINSVILLE...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE...
AXTON...
LEATHERWOOD...
VILLA HEIGHTS...
AND FIELDALE. 

THIS INCLUDES THE MARTINSVILLE SPEEDWAY AND MARTINSVILLE AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS 
STORM...AS WELL AS TORRENTIAL RAINFALL. PONDING OF WATER AND STREET 
FLOODING IS POSSIBLE IN AND AROUND MARTINSVILLE. DO NOT DRIVE YOUR 
VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3659 8000 3666 7998 3668 7996 3673 7995
      3678 7983 3679 7976 3682 7972 3683 7965
      3660 7970 3657 7995
TIME...MOT...LOC 2131Z 266DEG 23KT 3671 7985 

HAIL...1.00IN
WIND...60MPH
 
$$

WP
101 
WWUS51 KRNK 222158
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 PM EDT MON JUN 22 2015

VAC089-690-222208-
/O.EXP.KRNK.SV.W.0066.000000T0000Z-150622T2200Z/
HENRY VA-CITY OF MARTINSVILLE VA-
558 PM EDT MON JUN 22 2015

...THE SEVERE THUNDERSTORM WARNING FOR 
CENTRAL HENRY  AND THE CITY OF MARTINSVILLE WILL EXPIRE AT 600 PM
EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3659 8000 3666 7998 3668 7996 3673 7995
      3678 7983 3679 7976 3682 7972 3683 7965
      3660 7970 3657 7995
TIME...MOT...LOC 2156Z 266DEG 24KT 3671 7985 

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:50 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 22, 3:50 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT MON JUN 22 2015

.SYNOPSIS...
WE WILL CONTINUE TO EXPERIENCE AN ACTIVE WEATHER PATTERN THROUGH
THE REMAINDER OF THE WEEK. THE COMBINATION OF DAYTIME HEATING AND
DISTURBANCES MOVING INTO AND THROUGH THE REGION FROM THE
NORTHWEST...WILL KEEP SHOWERS AND STORMS IN THE FORECAST EACH DAY.
THE PATTERN WILL CONTINUE THIS COMING WEEKEND INTO EARLY NEXT
WEEK...BUT TEMPERATURE TRENDS WILL TURN COOLER.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 230 PM EDT MONDAY...

ISOLATED SHOWERS HAVE STARTED TO DEVELOP ALONG THE CREST OF THE BLUE
RIDGE IN NORTH CAROLINA...AND ALSO NORTH OF I-64. AS THE AFTERNOON
CONTINUES...ADDITIONAL HEATING IS EXPECTED TO PROMPT MORE SHOWER AND
THUNDERSTORM DEVELOPMENT. THE BULK OF THE CONVECTION IS EXPECTED TO
BE ACROSS WESTERN INTO SOUTHERN PARTS OF THE AREA...FOLLOWING THE
PATH OF THE REMNANTS OF A THUNDERSTORM COMPLEX THAT DISSIPATED OVER
EASTERN KENTUCKY EARLY THIS MORNING.

OVERNIGHT...THE EVENING CONVECTION IS EXPECTED TO EXIT THE REGION OR
DISSIPATE COMPLETELY BY 10PM-11PM. AFTER THIS TIME...CLOUDS WILL
TREND TO PARTLY CLOUDY TROUGH ROUGHLY 2-3AM TUESDAY. AFTER THIS TIME
FRAME...SOME GUIDANCE HINTS AT A RESURGENCE OF LOW LEVEL MOISTURE
ACROSS WESTERN PARTS OF THE REGION...SO A RETURN TO MOSTLY CLOUDY
SKIES IN AREAS BETWEEN ROUGHLY BLUEFIELD TO LEWISBURG WEST VIRGINIA
IS POSSIBLE. PATCHY LATE NIGHT AND EARLY MORNING FOG WILL BE
POSSIBLE...ESPECIALLY IN THE RIVER AND MOUNTAIN VALLEYS WERE ANY
SUBSTANTIAL PRECIPITATION FALLS THIS AFTERNOON AND EVENING. LOW
TEMPERATURES WILL CONTINUE TO BE ON THE MILD SIDE. READINGS IN THE
MID TO UPPER 60S ARE EXPECTED ACROSS THE MOUNTAINS WITH UPPER 60S TO
AROUND 70 ACROSS THE PIEDMONT.

ON TUESDAY...THE FEATURE THAT IS CURRENTLY PROGRESSING THROUGH THE
GREAT LAKES REGION IS EXPECTED TO BE IMPACTING OUR WEATHER. AS THIS
SYSTEM HEADS SOUTHEAST....OUTFLOW AHEAD OF IT WILL ENTER OUR REGION
TOMORROW AFTERNOON. THIS BOUNDARY AND ASSOCIATED DAYTIME HEATING
WILL HELP GENERATE SHOWERS AND STORMS. THE LATEST DAY 2 CONVECTIVE
OUTLOOK FROM THE STORM PREDICTION CENTER OFFERS A SLIGHT RISK OF
SEVERE WEATHER IN ASSOCIATION WITH THIS THUNDERSTORM ACTIVITY. THE
GREATEST CONCERN WILL BE STRONG TO DAMAGING WINDS WITH SOME OF THE
STORMS. OUR FORECAST WILL REFLECT AN AFTERNOON ARRIVAL...WITH THE
BEST ACTIVITY ACROSS THE NORTHERN THIRD OF THE AREA BY THE LATE
AFTERNOON. PORTIONS OF THE NORTH CAROLINA PIEDMONT AND FOOTHILLS MAY
NEED TO WAIT UNTIL TUESDAY EVENING FOR THE ACTIVITY TO ARRIVE.

TEMPERATURES ON TUESDAY ARE FORECAST TO BE THE HOTTEST OF THE WEEK
THANKS TO INCREASING 850 MB TEMPS OF ABOUT 20 C IN THE WEST AND 24 C
IN THE EAST. HIGHS ARE FORECAST IN THE MID 80S TO AROUND 90 IN THE
MOUNTAINS TO THE MID TO UPPER 90S ACROSS THE PIEDMONT. HEAT INDICIES
WILL BRIEFLY TOUCH THE 100 TO 102 RANGE ROUGHLY ALONG AND EAST OF
A REIDSVILLE NC TO BUCKINGHAM VA LINE LATE IN THE AFTERNOON.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
AS OF 300 PM EDT MONDAY...

NORTHERN STREAM ALOFT REMAINS LINED UP FROM SOUTHWEST CANADA INTO
NEW ENGLAND THROUGH THURSDAY. 500 MB HEIGHTS OVER THE MID ATLANTIC
REGION REMAIN CLOSE TO 590DM WITH A PIECE OF THE UPPER RIDGE STILL
OVER THE SOUTHEAST UNITED STATES. WITH THIS PATTERN...LITTLE CHANGE
IS EXPECTED IN THE WEATHER THROUGH THURSDAY. TEMPERATURES WILL
REMAIN ABOVE NORMAL AND WITH DAILY SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. EXTENT...SEVERITY AND TIMING OF THE PRECIPITATION
WILL DEPEND ON THE CONVECTIVE COMPLEXES UPSTREAM OF THE FORECAST
AREA AND WHERE THE RESIDUAL OUTFLOW BOUNDARIES ARE EACH DAY AT THE
TIME OF MAXIMUM HEATING.

THE SURFACE FRONT WILL BE IN THE NORTHERN PART OF THE FORECAST AREA
ON TUESDAY EVENING AND SOUTH OF THE FORECAST AREA ON WEDNESDAY.
THIS FRONT AND RESIDUAL OUTFLOW BOUNDARIES WILL BE THE MAIN TRIGGERS
FOR SHOWERS AND THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY.

NCEP FAVORS THE ECMWF SOLUTION OF A WAVE DEVELOPING ALONG THE FRONT
OVER THE OHIO VALLEY THEN TRACKING INTO THE MID ATLANTIC REGION ON
THURSDAY. SO THE PROBABILITY OF PRECIPITATION FOR THE AREA WILL
CONTINUE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 300 PM EDT MONDAY...

UPPER FLOW CHANGES TO A MORE AMPLIFIED PATTERN IN THIS TIME
FRAME...WITH A DEEP TROF OVER THE EASTERN UNITED STATES AND A STRONG
RIDGE IN THE WEST. THIS WILL PROLONG THE CHANCE OF WIDESPREAD
PRECIPITATION THROUGH AT LEAST SUNDAY.

SURFACE LOW PRESSURE DEEPENS OVER THE TENNESSEE VALLEY ON SATURDAY
THEN TRACKS TO OFF THE NEW JERSEY COAST BY LATE SUNDAY. WILL BE
INCREASING THE PROBABILITY OF PRECIPITATION ACROSS THE FORECAST AREA
FOR SATURDAY.

ENOUGH CLOUDS...PRECIPITATION AND LOWER 500 MB HEIGHTS TO BRING
TEMPERATURES BACK DOWN AROUND NORMAL FOR FRIDAY THROUGH SUNDAY.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
DURING PEAK HEATING...AND WITHIN THE REGION OF THE LEFTOVER
BOUNDARIES ASSOCIATED WITH A THUNDERSTORM COMPLEX THAT DISSIPATED
OVER EASTERN KENTUCKY EARLY THIS MORNING. THE REMNANTS OF THIS
FEATURE ARE NOW OVER WESTERN PARTS OF THE FORECAST AREA...AND ARE
EXPECTED TO TREND SOUTHEAST AS THE AFTERNOON PROGRESSES. MAINLY
VFR CONDITIONS ARE EXPECTED THIS AFTERNOON. BRIEF SUB-VFR
CONDITIONS ARE POSSIBLE UNDER ANY OF THE HEAVIER PRECIPITATION
CORES THAT FORM. ALSO...WESTERN SECTIONS OF THE AREA STILL HAVE
LCL VALUES IN THE HIGH END OF MVFR RANGE. THERE COULD BE POCKETS
OF STRATO-CU CEILINGS IN THIS AREA DUE SIMPLY TO DAYTIME HEATING.
AFTER ABOUT 20Z/4PM...LCL VALUES SHOULD BE LOW END VFR. THE
ACTIVITY SHOULD WANE OR BE OUT OF THE REGION BY 02-03Z/10-11PM.

OVERNIGHT...MAINLY VFR CONDITIONS ARE EXPECTED. THERE COULD BE A
FEW SPOTS OF MVFR VSBYS IN THE PREFERRED RIVER AND MOUNTAIN
VALLEYS...ESPECIALLY ANY LOCATION THAT RECEIVES A NOTABLE AMOUNT
OF RAINFALL WITH THE ACTIVITY EXPECTED THIS AFTERNOON AND EARLY
EVENING. ALSO...GUIDANCE IS SUGGESTED A RESURGENCE OF MVFR LEVEL
MOISTURE ACROSS WESTERN PARTS OF THE AREA. COULD SEE A MVFR CIG
ALONG AND NEAR A KBLF-KLWB LINE.

ON TUESDAY...ANY SUB-VFR CONDITIONS SHOULD IMPROVE TO VFR BY THE
LATE MORNING. LIMITED CHANCES OF PRECIPITATION EXIST THROUGH THE
END OF THE CURRENT TAF FORECAST PERIOD. ISOLATED SHOWERS OR STORMS
MAY DEVELOP OF MOVE INTO THE KBLF-KLWB AREA OR PARTS WEST AROUND
18Z/2PM.

EXTENDED AVIATION DISCUSSION...

TUESDAY AFTERNOON AND EVENING...A COLD FRONT WILL APPROACH AND
THEN CROSS THE AREA. ANTICIPATE INCREASING CHANCES OF SHOWERS AND
STORMS IN ASSOCIATION WITH THE FRONT. SOME OF THE STORMS MAY
CONTAIN VERY STRONG WIND GUSTS. ALSO...BRIEF SUB-VFR CONDITIONS
ARE EXPECTED UNDER THE HEAVIER CORES.

HIGH PRESSURE WILL BUILD INTO THE AREA FOR WEDNESDAY AND THURSDAY.
HOWEVER...THE FRONT FROM TUESDAY WILL STILL BE NEAR THE SOUTHERN
EDGE OF OUR REGION...AND BECOME STALLED. IN ADDITION...AN UPPER
TROUGH WILL BE POSITIONED ACROSS THE NORTHEAST U.S. THESE FEATURES
WILL CONTINUE TO SERVE AS THE FOCUS FOR ADDITIONAL SHOWERS AND
STORMS.

FRIDAY INTO SATURDAY...A SHORTWAVE TROUGH RIDES SOUTHEAST ALONG
THE ESTABLISHED BAROCLINIC ZONE...AND HELPS TO CARVE OUT AN EVEN
DEEPER EAST COAST TROUGH. LOOK FOR INCREASED COVERAGE OF SHOWERS
AND STORMS WITH A GREATER RANGE OF REAL ESTATE THAT WILL
EXPERIENCE SUB-VFR CIGS AND VSBYS.

&&

.EQUIPMENT...
THE NOAA WEATHER RADIO IN LYNCHBURG...BROADCASTING ON A FREQUENCY
OF 162.550 MHZ...WILL BE PERIODICALLY OFF THE AIR THROUGH TONIGHT.
TECHNICIANS CONTINUE TO WORK ON THE ISSUE AND HAVE ADVISED THAT IT
MAY NOT BE FULLY OPERATIONAL UNTIL TUESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS
EQUIPMENT...DS
Hazardous weather outlook, Jun 22, 3:50 PM EDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT MON JUN 22 2015

VAZ007-009>014-018>020-022>024-034-035-045>047-059-WVZ042>044-507-
508-231100-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
350 PM EDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BECOME
STRONG TO SEVERE. STRONG WIND GUSTS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
INTO TUESDAY NIGHT. THE PRIMARY THREAT FROM ANY SEVERE STORMS WILL
BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND EVENING.

NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-231100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-
HALIFAX-
350 PM EDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BECOME
STRONG TO SEVERE. STRONG WIND GUSTS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS TUESDAY NIGHT COULD BECOME STRONG TO
SEVERE. STRONG WIND GUSTS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 22, 1:03 PM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
103 PM EDT MON JUN 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND DMG     1 S REIDSVILLE          36.33N 79.67W
06/21/2015                   ROCKINGHAM         NC   TRAINED SPOTTER

            2 TREES DOWN. ONE ON A HOUSE

&&

AMS
Special weather statement, Jun 22, 3:29 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT MON JUN 22 2015

NCZ003-004-VAZ016-032-222030-
SURRY-STOKES-PATRICK-CARROLL-
329 PM EDT MON JUN 22 2015

...A STRONG THUNDERSTORM WILL AFFECT SURRY...NORTHWESTERN
STOKES...SOUTHWESTERN PATRICK AND SOUTH CENTRAL CARROLL COUNTIES
THROUGH 430 PM EDT...

AT 329 PM EDT...A STRONG THUNDERSTORM WAS OVER BOTTOM...MOVING EAST
AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
FLAT ROCK...
DOBSON...
PILOT MOUNTAIN...
AND CANA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3639 8095 3649 8094 3650 8093 3654 8092
      3656 8090 3656 8084 3657 8085 3658 8082
      3664 8041 3637 8037
TIME...MOT...LOC 1929Z 267DEG 12KT 3650 8077

KK
Special weather statement, Jun 22, 4:12 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT MON JUN 22 2015

VAZ022-033-034-222045-
ROANOKE-BEDFORD-FRANKLIN-
412 PM EDT MON JUN 22 2015

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN ROANOKE...NORTHERN FRANKLIN...SOUTHEASTERN CITY OF
ROANOKE AND SOUTHWESTERN BEDFORD COUNTIES...

AT 411 PM EDT...A STRONG THUNDERSTORM WAS OVER CAVE SPRING...MOVING
EAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
BOONES MILL...
MONETA...
STEWARTSVILLE...
AND NORTH SHORE.

IF YOU ARE ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE...AS THIS STORM AND ANOTHER WEST OF
BOONES MILL SHOULD GET CLOSE TO THE LAKE BY 445 PM.

REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON
THE WATER IN A THUNDERSTORM.

LAT...LON 3710 8010 3721 8009 3731 7956 3704 7957
TIME...MOT...LOC 2011Z 271DEG 31KT 3719 8000

WP
Special weather statement, Jun 22, 4:19 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT MON JUN 22 2015

VAZ032-043-222115-
HENRY-PATRICK-
419 PM EDT MON JUN 22 2015

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN PATRICK...SOUTHWESTERN HENRY AND CITY OF MARTINSVILLE
COUNTIES...

AT 417 PM EDT...A STRONG THUNDERSTORM WAS NEAR MEADOWS OF DAN...
MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE...
STUART...
SPENCER...
ARARAT...
AND CRITZ.

THIS INCLUDES MARTINSVILLE AIRPORT.

LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM.
IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT IN A LAKE OR
POOL IN A THUNDERSTORM.

LAT...LON 3656 8052 3666 8050 3667 8047 3670 8045
      3673 7983 3654 7990 3654 8014
TIME...MOT...LOC 2017Z 276DEG 21KT 3665 8041

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 4:12 PM EDTSpecial Weather StatementRNKCity of Roanoke33 min
Jun 22, 4:19 PM EDTSpecial Weather StatementRNKHenry, Patrick, City of Martinsville56 min
Jun 22, 5:51 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville25 min
Jun 22, 6:03 PM EDTSpecial Weather StatementRNKBuckingham57 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.